×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Hydrocodone-Acetaminophen Overdose

Last updated March 5, 2018

Hydrocodone-Acetaminophen Overdose is the excessive intake of one or more medications containing hydrocodone and acetaminophen, intentionally or by accident.


What is Hydrocodone-Acetaminophen Overdose?

  • Hydrocodone and acetaminophen is a combination pain-relief medication that is used for moderate and severe pain. The medication can induce sleep due to its narcotic properties
  • The drug is sold as Anexsia, Anolor DH, Lortab, Lorcet, Norco, Vicodin, and Zydone among others
  • Hydrocodone-Acetaminophen Overdose is the excessive intake of one or more medications containing hydrocodone and acetaminophen, intentionally or by accident
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Hydrocodone-Acetaminophen Overdose may be also referred to variously as the following:

  • Lorcet Overdose
  • Lortab Overdose
  • Vicodin Overdose

What are the Causes of Hydrocodone-Acetaminophen Overdose?

  • Hydrocodone-Acetaminophen Overdose is caused by the intake of hydrocodone and acetaminophen containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Hydrocodone-Acetaminophen Overdose?

The signs and symptoms of Hydrocodone-Acetaminophen Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms associated with Hydrocodone-Acetaminophen Overdose may include:

  • Abdominal spasms (affecting the stomach/intestines)
  • Twitching of the muscles
  • Breathing difficulties including absence of breathing
  • Decrease in pulse rate or weak pulse
  • Decreased blood pressure (hypotension)
  • Confusion and increased nervousness
  • Lethargy and slow response
  • Feeling dizzy or drowsy
  • Seizures
  • Bluish skin, especially beneath the fingernails and on the lips; the skin may stay cold
  • Small-sized pupils
  • Liver failure
  • Loss of consciousness; coma

How is First Aid administered for Hydrocodone-Acetaminophen Overdose?

First Aid tips for Hydrocodone-Acetaminophen Overdose:

  • If the affected individual is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call Poison Control Center at 1-800-222-1222 (or your local poison control center) immediately and follow the recommended steps
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer suitable medication to counter the effects of the overdosed combination drug
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Hydrocodone-Acetaminophen Overdose?

First aid for Hydrocodone-Acetaminophen Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Hydrocodone-Acetaminophen Overdose?

The prognosis is dependent on the dosage of hydrocodone and acetaminophen taken, time from overdose to start of treatment, severity of the symptoms, and general health and liver function of the patient.

  • The risk of liver failure and death due to Hydrocodone-Acetaminophen Overdose increases:
    • If treatment is started more than 8 hours after overdose
    • The individual had had consumed alcohol along with acetaminophen and hydrocodone
    • Or, the individual regularly consumes more than 3 alcoholic drinks a day
  • If the individual can recover from the symptoms in 1-4 days, with appropriate medication and early support, the outcome is generally good
  • In case of severe symptoms, it may considerably worsen the outcome and may result in long-term complications including brain damage that may be permanent, especially if there was a delay in providing adequate respiratory support
  • Additional complications, such as pneumonia and liver failure, may also adversely affect recovery and prognosis

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Hydrocodone-Acetaminophen Overdose be Prevented?

Hydrocodone-Acetaminophen Overdose can be prevented through the following measures:

  • Refrain from self-medication
  • Keep medications out of reach of children and store medications in child-proof containers
  • Take the correct/prescribed dose of hydrocodone and acetaminophen
  • Account dosage of hydrocodone and acetaminophen, while taking multiple medications
  • Exercise caution, while taking extended release hydrocodone and acetaminophen
  • Switching pain-relief medication, if hydrocodone and acetaminophen does not provide relief
  • Avoid alcohol, while taking medications containing hydrocodone and acetaminophen
  • Do not take hydrocodone and acetaminophen, if liver function is known to be poor
  • Do not take hydrocodone and acetaminophen, if 3 or more alcoholic beverages are regularly consumed
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor medication consumption of individuals, who are known to be depressed or suicidal

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 5, 2017
Last updated: March 5, 2018